Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 31, NWS Lincoln, IL

March 12, 2006Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Mar 12, 2006, 2:52 PM CST for Knox County, Illinois. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 12, 2006, 2:52 PM CST (20:52 UTC)
Expired
Mar 12, 2006, 3:29 PM CST
In force
37 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 76 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 12, 2:53 PM CSTHAIL 0.25Monmouth, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2570 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 122052
SVRILX
ILC095-122145-
/O.NEW.KILX.SV.W.0031.060312T2052Z-060312T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CST SUN MAR 12 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS.

* UNTIL 345 PM CST

* AT 248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF ABINGDON...OR ABOUT 6 MILES
  SOUTHEAST OF MONMOUTH...AND WAS MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GALESBURG...
  KNOXVILLE...
  WATAGA...
  GILSON...
  RIO...
  ONEIDA...
  VICTORIA...
  ALTONA...

OTHER LOCATIONS IN THE WARNING INCLUDE...HENDERSON...WILLIAMSFIELD...
DAHINDA AND DELONG.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4091 9067 4074 9053 4083 9001 4114 9000
      4115 9040

$$

BARNES
1 follow-up statement
000 
WWUS53 KILX 122129
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
328 PM CST SUN MAR 12 2006

ILC095-122138-
/O.CAN.KILX.SV.W.0031.000000T0000Z-060312T2145Z/
KNOX-
328 PM CST SUN MAR 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY HAS BEEN
CANCELLED...

A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN KNOX COUNTY UNTIL 
400 PM.

AT 321 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM. REMAIN ALERT TO THE 
POSSIBILITY OF MORE SEVERE WEATHER.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4091 9067 4074 9053 4083 9001 4114 9000
      4115 9040

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 12:10 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Mar 12, 12:10 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1210 PM CST SUN MAR 12 2006

.DISCUSSION...
UPDATED THE FORECAST FOR TODAY WATCH WEST OF I-57 THIS AFTERNOON
AND EVENING UNTIL 10 PM. DEVELOPING AREA OF STRONG TO SEVERE
CONVECTION ALONG WARM FRONT OVER NORTHENR MO/SOUTHERN IA AND FAR
EAST AT PITTSFIELD AND QUINCY IN WEST CENTRAL IL AND RACING EAST AT
50 MPH. SURFACE MAP SHOWS 998 MB LOW PRESSURE OVER CO WITH ITS WARM
FRONT EXTENDING EAST ACROSS CENTRAL MO/SE IL JUST NORTH OF I-70 AND
BEGINNING TO PUSH NORTH INTO CENTRAL IL. DRYLINE EXTENDING SOUTH
ACROSS WESTERN KS/OK/TX. DEWPOINTS ALREADY IN THE LOWER 60S IN THE
WARM SECTOR OF SE IL. STRONG SHORT WAVE OVER THE CENTRAL ROCKIES TO
EJECT NE AND BRING STRONG SURFACE LOW NE INTO WESTERN IOWA BY
MIDNIGHT. THIS TO PULL WARM FRONT NORTH ACROSS CENTRAL IL THIS
AFTERNOON WITH COLD FRONT PULLING EAST THROUGH IL OVERNIGHT. WARM
FRONT TO BE FOCUS OF SEVERE WEATHER THIS AFTERNOON WITH SPC
CONTINUING HIGH RISK WEST OF I-57 WHERE TORNADO WATCH IN EFFECT
UNTIL 10 PM.

&&

.PREV DISCUSSION...
FIRST WAVE OF SEVERE WEATHER FOR THE WEEKEND STILL UNDERWAY ACROSS
THE OHIO RIVER VALLEY AND BACK INTO SRN MO.  SFC LOW EXITING OUT TO
THE NE ACROSS SRN LAKE MI.  HIGH PRESSURE TRYING TO BUILD IN OVER
THE UPPER MIDWEST. MAIN FORECAST ISSUES ARE THE NEXT ROUND OF SEVERE
WEATHER SUNDAY EVENING AND INTO THE OVERNIGHT HOURS...AND ANOTHER
SYSTEM WED NIGHT INTO THURSDAY.  MODELS IN ENOUGH AGREEMENT IN THE
SHORT TERM...THOUGH THE GFS IS SLIGHTLY SLOWER...GOING FOR A BLEND
OF THE QUICKER MODELS IN THE SHORT TERM.  BEYOND THE FIRST COUPLE OF
PERIODS...SEE VERY LITTLE REASON TO STRAY FROM THE BLEND OF THE GFS
AND THE NAM.

SHORT TERM....TODAY THROUGH TUESDAY...
SFC BOUNDARY THAT IS STALLING OUT ACROSS THE FA FROM STL TO CHI IS
EXPECTED TO RETURN FURTHER NORTH THROUGHOUT THE DAY SUNDAY AS WARM
AIR AND RETURN FLOW KICKS IN IN EARNEST AS THE SUN GOES
DOWN...MIXING PLENTY OF ADDITIONAL MOISTURE INTO THE LOW LEVELS.
INCREASING THE INSTABILITY IN THE WARM SECTOR AHEAD OF THE COLD
FRONT WITH A LOW LEVEL JET INCREASING AS WELL WILL ALL CONTRIBUTE TO
A RATHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER ACROSS CENTRAL
ILLINOIS.  SPC HAS ISSUED A HIGH RISK IN THEIR DAY ONE OUTLOOK FOR
MOST OF THE CWA.  WITH STEEP LAPSE RATES THROUGH THE MID LEVELS AND
INCREASING MOISTURE AT THE SFC...MODEL SOUNDINGS ARE SHOWING CAPE
VALUES OF NEAR 2000J/KG BY 06Z.  THE MAJORITY OF THE ACTION SHOULD
ACTUALLY BE IN THE EVENING AND OVERNIGHT HOURS WHEN THE DEEP LAYER
SHEAR WILL BE PLENTY TO SUSTAIN SUPERCELLS AND SUPPORT TORNADIC
DEVELOPMENT...ALONG WITH LARGE HAIL AND DAMAGING WINDS.  LATE IN THE
EVENT... STORMS ARE EXPECTED TO EVOLVE INTO A MORE LINEAR STORM
SYSTEM AND MOVE INTO INDIANA.  MAIN QUESTIONS ARE ABOUT THE
TIMING...WITH STORMS POSSIBLE TO FIRE UP ALONG THE WARM FRONT
THROUGH THE AFTERNOON HOURS. MODELS AT THIS POINT ARE NOT PICKING UP
ON ANY SUCH ACTIVITY (CAN GLOB, GFS, OR NAM)...AND HAVE ONLY PUT
CHANCE POPS IN THE GRIDS FOR ANY SUCH ACTIVITY.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
SHIFT SLIGHTLY IN THE AIRMASS FOR THE AREA.  AFTER THE COLD FRONT
MOVES THROUGH...PATTERN WILL SHIFT TO A SLIGHTLY NORTHWESTERLY
FLOW...THEN FLATTEN OUT SOMEWHAT ALOFT PUTTING US IN A MORE ZONAL
FLOW...AFTER A SYSTEM RIPPLES THROUGH MIDWEEK.  THIS SYSTEM IS
ALTERING SLIGHTLY IN EACH MODEL RUN...AND HAVE TWEAKED THE FORECAST
TO REFLECT A CHANGE IN THE TIMING SLIGHTLY...LEAVING A BIT OF ROOM
FOR THE LACK OF CONFIDENCE.  MAJORITY OF THE CHANCE FOR
RAIN...MOSTLY LATE ON WEDNESDAY  NIGHT AND THRU THURSDAY.
TEMPERATURES WILL RETURN TO MORE NORMAL TEMPERATURES FOR EARLY MARCH
NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (FOR FLASH FLOODING) IN EFFECT THROUGH 6 AM MONDAY
MORNING FOR AREAS ROUGHLY ALONG AND SOUTH OF A SHELBYVILLE TO PARIS
LINE.

&&

HUETTL/HJS
Hazardous weather outlook, Mar 12, 11:15 AM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1115 AM CST SUN MAR 12 2006

ILZ027>031-036>038-040>055-131200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-
1115 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HIGH RISK OF A SEVERE THUNDERSTORM OUTBREAK LATE THIS
AFTERNOON AND TONIGHT WITH A FEW STRONG LONG-TRACK TORNADOES
POSSIBLE...

VERY STRONG LOW PRESSURE OVER COLORADO WILL APPROACH THE AREA BY
TONIGHT AND LIFT A WARM FRONT NORTH ACROSS CENTRAL ILLINOIS THIS
AFTERNOON. THIS SYSTEM WILL INTERACT WITH A VERY WARM AND MOIST AIR
MASS TO PRODUCE THUNDERSTORMS ACROSS ILLINOIS LATE THIS AFTERNOON
AND TONIGHT. THERE IS A HIGH RISK THAT THESE STORMS WILL BE SEVERE.
THESE STORMS ARE EXPECTED TO DEVELOP WEST OF ILLINOIS AND MOVE INTO
THE AREA AFTER 3 PM THIS AFTERNOON AND CONTINUE THROUGH AT LEAST
MIDNIGHT TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL
UP TO THE SIZE OF BASEBALLS...DAMAGING WIND GUSTS IN EXCESS OF 70
MPH AND A FEW STRONG LONG-TRACK TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT.

A CONFERENCE CALL FOR ESDA DIRECTORS WILL BE CONDUCTED AT NOON AND
AGAIN AT 2 PM TODAY.

ILZ056-057-061>063-066>068-071>073-131200-
COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-
CLAY-RICHLAND-LAWRENCE-
1115 AM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...HIGH RISK OF A SEVERE THUNDERSTORM OUTBREAK LATE THIS AFTERNOON
AND TONIGHT WITH A FEW STRONG LONG-TRACK TORNADOES POSSIBLE...

VERY STRONG LOW PRESSURE OVER COLORADO WILL APPROACH THE AREA BY
THIS EVENING...LIFTING A WARM FRONT NORTH ACROSS CENTRAL ILLINOIS
THIS AFTERNOON. THIS SYSTEM WILL INTERACT WITH A VERY WARM AND MOIST
AIR MASS TO PRODUCE THUNDERSTORMS ACROSS ILLINOIS LATE THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE TO HIGH RISK THAT THESE
STORMS WILL BE SEVERE. THESE STORMS ARE EXPECTED TO DEVELOP WEST OF
ILLINOIS AND MOVE INTO THE AREA BY THIS EVENING AFTER 6 PM AND
CONTINUE INTO TONIGHT THROUGH AT LEAST 3 AM. THE STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF BASEBALLS...
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND A FEW STRONG LONG-TRACK
TORNADOES. THERE WILL ALSO CONTINUE TO BE A FLASH FLOODING THREAT
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED LATER THIS AFTERNOON AND INTO TONIGHT.

A CONFERENCE CALL FOR ESDA DIRECTORS WILL BE CONDUCTED AT NOON AND
AGAIN AT 2 PM TODAY.

AUTEN/HUETTL

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 6:01 PM CSTSevere Thunderstorm WarningILXMason, Menard, Sangamon59 min
Mar 11, 6:27 PM CSTSevere Thunderstorm WarningILXMorgan27 min
Mar 11, 6:29 PM CSTTornado WarningILXLogan, Menard20 min
Mar 11, 6:49 PM CSTSevere Thunderstorm WarningILXLogan39 min
Mar 11, 6:58 PM CSTSevere Thunderstorm WarningILXSangamon44 min
Mar 11, 7:15 PM CSTSevere Thunderstorm WarningILXDeWitt, McLean48 min
Mar 11, 8:25 PM CSTSevere Thunderstorm WarningILXChristian, Shelby65 min
Mar 11, 8:39 PM CSTSevere Thunderstorm WarningILXMoultrie23 min
Mar 11, 8:50 PM CSTSevere Thunderstorm WarningILXChampaign, Douglas40 min
Mar 11, 9:21 PM CSTSevere Thunderstorm WarningILXColes, Moultrie36 min
Mar 12, 12:20 PM CSTSevere Thunderstorm WarningILXCass, Morgan, Scott40 min
Mar 12, 1:48 PM CSTSevere Thunderstorm WarningILXCrawford, Jasper42 min
Mar 12, 3:17 PM CSTTornado WarningILXKnox, Stark43 min
Mar 12, 3:47 PM CSTSevere Thunderstorm WarningILXMarshall43 min
Mar 12, 3:59 PM CSTTornado WarningILXMarshall31 min
Mar 12, 4:24 PM CSTSevere Thunderstorm WarningILXPeoria33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.